Wyoming, 2022

Damaging Wind in Wyoming, August 5, 2022

August 5, 2022 · NWS RIW · 1 event in 1 county or zone

A thunderstorm became severe near Big Piney, WY and produced damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm became severe near Big Piney, WY and produced damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 5, 3:01 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 5, 3:01 PM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
401 PM MDT Fri Aug 5 2022

.SHORT TERM...(This Afternoon through Saturday Night)
Issued at 130 PM MDT Fri Aug 5 2022

Extensive cloud cover across northwest Wyoming early this afternoon
as monsoon moisture streams northeast across the state. Available
moisture is plentiful with area soundings and satellite derived
estimates showing precipitable water values of 0.9 to 1.0 inches,
about 150 percent of normal. Enough sun to still boost temperatures
to seasonal readings over the southwest and areas of central
Wyoming. Northeast Utah and northwest Colorado saw more sun
through midday and thunderstorms began to erupt in those areas
shortly after noon. This first round of convection continues to
ramp up across the forecast area this afternoon especially in
areas where cloud cover has not been as extensive. Steering winds
take the showers and storms on a northeast trek through late
Friday evening. A weak low-level boundary east of the Continental
Divide may also aid the potential for overrunning precipitation
over northern Wyoming into early Saturday morning.

Attention then shifts back to western Wyoming where a shortwave and
mid-level circulation arrive prior to sunrise Saturday. The
associated axis of moisture drifts a bit westward and favors
locations along a line from Afton to Dubois to the Bighorn Basin.
Dynamic lift and jet level support combine to aid widespread showers
and isolated thunderstorms within this corridor through at least
Saturday morning. Areas to the southeast of this region will see a
better chance of precipitation by early afternoon due to surface
heating. The right entrance region of a jet streak should continue
to aid convective development east of the Divide into the evening
hours, when Johnson County, Natrona County, and the Bighorns see
perhaps their heaviest rain of the two-day period. Drier westerly
flow aloft does begin to push into northwest Wyoming late Saturday
night effectively bringing an end to the precipitation prior to
sunrise Sunday. Only Johnson and Natrona counties could see
lingering light showers by sunrise Sunday. If enough clearing
occurs in the far west, a moist boundary layer and good
radiational cooling would likely lead to low clouds and areas of
fog. This needs to be monitored on subsequent shifts. As for
temperatures, daytime highs will be below normal Saturday owing to
the cloud cover and precipitation. More seasonal overnight lows
in store for most areas Saturday night, but the potential clearing
in the northwest should allow for some lows in the 30s across
Yellowstone National Park.

.LONG TERM...(Sunday through Friday)
Issued at 130 PM MDT Fri Aug 5 2022

The trough will be across eastern Wyoming with just a few showers
still across Natrona and Johnson counties to begin the period.
There could be a few storms across central areas due to daytime
heating. This activity will exit the area Sunday evening. Monday
and Tuesday will see a ridge build into the area for drier and
warmer weather. High pressure dominates the pattern for the early
part of the week, before shifting eastward through the day
Wednesday and allowing for the return of monsoonal moisture in the
west. Convective activity develops Wednesday afternoon across the
west, and then becomes more prevalent for Thursday and Friday
afternoons.

Hottest day in the long term looks to be Wednesday as the high will
have been hanging around. Temperatures look to climb into the mid to
upper 90s, with 100 degree highs expected in the Bighorn Basin. With
the shift in the flow overnight into Thursday, the high temperatures
will cool off a bit through Friday. Surface winds across the area
switch to the west-southwest Thursday with the pattern shift.
Models are indicating the southwest gusts along the southern wind
corridor will be stronger Thursday and Friday afternoons, but
still should stay below 30 mph.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday)
Issued at 400 PM MDT Fri Aug 5 2022

All terminals to be VFR through about 06Z/Saturday. Monsoon moisture
continues to feed into western Wyoming with widespread showers and
scattered thunderstorms ongoing. Intensity of the showers and storms
wanes between 03Z-06Z/Saturday, but showers to be ongoing overnight.
Any local MVFR and outflow wind gusts 25-35kts would be short-lived
with the stronger convection. A cold front continues a southward
push and reaches the east slopes of the Continental Divide by early
evening. This sets the stage for continued rain showers and lowering
ceilings in the Bighorn Basin, where KCOD and KWRL have prevailing
MVFR ceilings late tonight and Saturday morning. Elsewhere, ceilings
from BKN040-060 to be common. Terminals along and west of the
Divide, especially KJAC, continue to see widespread showers and
thunderstorms through 00Z/Sunday. Convection also pick-up east of
the Divide Saturday afternoon. VFR to prevail at all terminals after
18Z/Saturday, with the possible exception of KCOD. Frequent mountain
top obscurations to continue across the northwest mountains through
the period. Mountain obscurations become more common around the
Bighorn Basin between 06Z-18Z/Saturday, with foothills obscured
above 7000-7500 feet MSL.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 130 PM MDT Fri Aug 5 2022

Monsoon moisture tracking northeast across Wyoming will allow for
one of the wetter periods of the summer. Many areas can expect a
wetting rain by sunset Saturday. The best chance for showers and
storms along with rainfall totals of one-half to one inch will be
across the Teton and Yellowstone Dispatch areas and locations closer
to the Continental Divide in zones 286 and 288. After an initial
wave of moisture through early Friday evening, another round arrives
late tonight and Saturday morning across northwest Wyoming. Zones
east of the Divide should see a break in the action before more
widespread showers and storms return Saturday afternoon and early
evening. Drier westerly flow aloft begins to reach northwest Wyoming
Saturday night. This drier and more stable air pushes across the
entire forecast area Sunday with any showers and storms confined to
the higher terrain. Temperatures warm again Monday and Tuesday with
sunshine and dry conditions to prevail. Smoke dispersal will begin
to improve Sunday, a trend that continues into next week.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...CNJ
LONG TERM...Swanson
AVIATION...CNJ
FIRE WEATHER...CNJ
Hazardous weather outlook, Aug 5, 1:01 PM MST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
201 PM MDT Fri Aug 5 2022

WYZ001>020-022>030-061300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
201 PM MDT Fri Aug 5 2022

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms become more numerous this afternoon and
continue into tonight. Some locally heavy rainfall is possible,
especially across the mountain ranges of northwest Wyoming. Wind
gusts to around 45 mph could occur with the stronger storms across
central Wyoming through mid-evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...Shower and thunderstorm activity continues across the
region, with the continued threat for locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 5, 3:33 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Riverton WY
433 PM MDT Fri Aug 5 2022

WYZ024>026-052315-
Upper Green River Basin-Upper Green River Basin Foothills-Salt River
and Wyoming Ranges-
433 PM MDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of southwestern
Sublette County through 515 PM MDT...

At 433 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Big Piney, moving north at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Big Piney and Marbleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4224 11006 4229 11043 4283 11037 4273 10970
TIME...MOT...LOC 2233Z 201DEG 29KT 4237 11023

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Rowe
Special weather statement, Aug 5, 3:37 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Riverton WY
437 PM MDT Fri Aug 5 2022

WYZ015-018-019-052300-
Wind River Mountains East-Green Mountains and Rattlesnake
Range-Lander Foothills-
437 PM MDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of south central
Fremont County through 500 PM MDT...

At 436 PM MDT, Doppler radar was tracking a strong thunderstorm near
Red Canyon, or 16 miles south of Lander, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Red Canyon around 445 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4249 10865 4250 10863 4251 10864 4253 10870
      4255 10874 4254 10878 4257 10888 4291 10875
      4279 10842 4277 10843 4274 10838 4247 10860
TIME...MOT...LOC 2236Z 206DEG 31KT 4259 10871

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Rowe
Special weather statement, Aug 5, 3:47 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Riverton WY
447 PM MDT Fri Aug 5 2022

WYZ014-015-025-026-052330-
Wind River Mountains West-Upper Green River Basin-Wind River
Mountains East-Upper Green River Basin Foothills-
447 PM MDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of east central
Sublette County through 530 PM MDT...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm near
Big Sandy, or 22 miles southeast of Pinedale, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Sublette County, including the following locations... Boulder Lake
Campground and Boulder Fish Rearing Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4256 10938 4262 10969 4298 10962 4289 10919
TIME...MOT...LOC 2247Z 196DEG 24KT 4267 10951

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Rowe

The radar

The Riverton/Lander radar (KRIW), 149 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sublette

When
August 5, 4:10 PM MST
Where
Sublette County, 3.42 mi SW of (Bpi)big Piney Arpt
Measured
52 kt (60 mph) estimated gust
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
42.543, -110.165

The Sublette County Emergency Manager reported 4 powerline poles and 2 trees were downed by the strong wind gusts. Minor flooding also occurred in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052481.